Three Cases Show Risk of Illegal Cosmetic Silicone Injections

   The illegal use of liquid silicone for cosmetic purposes, administered in quasi-sterile conditions, is rampant and can be lethal, according to three cases presented at at CHEST 2011, the 77th annual meeting of the American College of Chest Physicians, in Honolulu. Two cases were patients hospitalized with respiratory damage caused by injections of liquid silicone. In a third case the patient died of right ventricular (RV) failure and cardiovascular collapse.

   Researchers from Louisiana State University Health Sciences Center in New Orleans presented the case of a 23-year-old woman with no medical history who was admitted with worsening shortness of breath, episodic cough with streaky hemoptysis of three days’ duration, and pleuritic chest pain. She reported having received multiple silicone injections in her buttocks from an unlicensed practitioner. Following extensive workup, a presumptive diagnosis of silicone embolism syndrome was made. The patient was treated with supplemental oxygen and steroids. Over the next few days, her respiratory status improved and on day seven she was discharged.

   In the second case, physicians at Henry Ford Hospital in Detroit described an episode of exogenous lipoid pneumonia. A 30-year-old previously healthy woman presented to their ED complaining of four days’ dyspnea that began shortly after liquid silicon injection to her buttocks by someone who was not a medical professional. Two days later she noticed cough with clear sputum that subsequently turned bloody. Dyspnea and hemoptysis worsened despite prescribed inhaled steroids and azithromycin at another ED. According to the Ford Hospital physicians, transbronchial biopsies showed lipoid pneumonia and silicon vacuoles. Due to worsening dyspnea, hypoxemia and hemoptysis, the patient was started on high-dose methylprednisolone. She experienced a dramatic clinical improvement within 24 hours.  

In the third presentation at CHEST 2011, Olive View-UCLA Medical Center in Sylmar, California, physicians described the case of a 22-year-old woman who was brought to the hospital for shortness of breath that began hours before arrival. According to a friend, she had cosmetic material injected into her buttocks earlier that day by "doctors from Mexico." 

   Electrocardiogram confirmed sinus tachycardia and revealed evidence of right heart strain. Bedside echocardiogram revealed acute RV  failure. Cardiovascular collapse ensued with profound hypotension and bradycardia leading to cardiac arrest; she died despite extensive resuscitative measures.  

   “Our patient presented with acute RV failure, which was most likely induced by pulmonary vascular injury due to silicone embolization,” the California physicians concluded. “To our knowledge, this is the first reported case of cosmetic silicone injection resulting in acute RV failure and cardiovascular collapse.”